You are not currently logged in.
Access JSTOR through your library or other institution:
An Improved Estimator of the Density Function at the Boundary
S. Zhang, R. J. Karunamuni and M. C. Jones
Journal of the American Statistical Association
Vol. 94, No. 448 (Dec., 1999), pp. 1231-1241
Stable URL: http://www.jstor.org/stable/2669937
Page Count: 11
Preview not available
We propose a new method of boundary correction for kernel density estimation. The technique is a kind of generalized reflection method involving reflecting a transformation of the data. The transformation depends on a pilot estimate of the logarithmic derivative of the density at the boundary. In simulations, the new method is seen to clearly outperform an earlier generalized reflection idea. It also has overall advantages over boundary kernel methods and a nonnegative adaptation thereof, although the latter are competitive in some situations. We also present the theory underlying the new methodology.
Journal of the American Statistical Association © 1999 American Statistical Association